Renal tubular acidosis secondary to capecitabine, oxaliplatin, and cetuximab treatment in a patient with metastatic colon carcinoma: A case report and review of the literature

Amir Sonnenblick, Amichay Meirovitz

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We report a case of renal tubular acidosis (RTA) secondary to capecitabine, oxaliplatin, and cetuximab administration in a 63-year-old woman with liver metastasis from colon carcinoma who had partial treatment response. On day 5 posttreatment, she arrived to the emergency room with severe weakness, and blood tests demonstrated hypokalemia with metabolic acidosis. Urine potassium levels were elevated, and the transtubular potassium gradient (TTKG) was 6.6, consistent with hypokalemic RTA with associated Fanconi syndrome, which presented as hyperphosphaturia, uricaciduria, and loss of protein and sugar in the urine. She was treated with intravenously administered potassium and fluids. RTA is one type of nephrotoxicity induced by chemotherapy, and it is reversible in mild cases when appropriately treated. The mechanism of RTA induced by chemotherapy in cancer patients has not yet been clearly elucidated. Oncologists should therefore be aware of the potential for RTA to occur after capecitabine, oxaliplatin, and cetuximab treatment, especially in the context of other predisposing factors.

Original languageEnglish
Pages (from-to)420-422
Number of pages3
JournalInternational Journal of Clinical Oncology
Volume15
Issue number4
DOIs
StatePublished - 1 Aug 2010
Externally publishedYes

Keywords

  • Capecitabine
  • Cetuximab
  • Colon cancer
  • Oxaliplatin
  • RTA

ASJC Scopus subject areas

  • Surgery
  • Hematology
  • Oncology

Fingerprint

Dive into the research topics of 'Renal tubular acidosis secondary to capecitabine, oxaliplatin, and cetuximab treatment in a patient with metastatic colon carcinoma: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this